Jump to content

mama76: Looking for advice and encouragement for withdrawal symptoms


mama76

Recommended Posts

hello. like many here i have been on some sort of anti-depressant or anti-anxiety medication for the better part of my life. i started taking anti-depressants in my late teens after the sudden death of my mother and grandmother. i’ve probably been on 6-8 different medications over the last 20+ years albeit not consistently. 

 

in 2010 or so i was diagnosed as bipolar and put on 40mg prozac and 200mg lamictal. in 2017 i decided i wanted to stop taking these medications and at that time i was taking 20mg prozac and 100mg lamictal. in december 2017 i tapered off of both of these medications with my doctor’s approval. that’s right, only one month for both medications. 

 

the withdrawal symptoms began sneaking up on me a few weeks into january 2018- a little anger here, some sudden crying spells there... in february things got much worse. i began having tinnitus and some dizzy spells. panic attacks almost daily, often more than once a day, trouble falling asleep and staying asleep almost every night, lots of crying, a good bit of anger and a wee touch of feeling hopeless and doomed for life. 

 

i’ve seen my regular dr. three times in the last month or so and one ENT doctor. both advised going back on some sort of SSRI. i explained to my dr. in my most recent visit that, after doing a fair amount of research, i felt my symptoms were a result of me discontinuing the prozac and lamictal (and so suddenly). it was his opinion that withdrawal symptoms from those drugs only last a matter of days and therefore couldn’t be the source of my current woes. he wrote me a prescription for lunesta and lorazepam (which i have taken sparingly for sleep) and also one for buspar (haven’t filled that one). 

 

needless to say i’m lost. i have two young children that are my love and life so giving up is not an option but neither is going back on the prozac, lamictal or any antidepressants for that matter. 

 

i should add that i am exercising regularly-almost daily and i eat a WFPB diet so at least i have those two things going for me. emotionally, though, i’m exhausted and i don’t know what to do. yes, i know i tapered WAY too quickly but i can’t change that now. any advice is appreciated. thank you.  

 

Edited by ChessieCat
added spacing
Link to comment
  • Moderator Emeritus

Hello, mama76, and welcome to SA. I am sorry you are going through this.  Unfortunately doctors, including psychiatrists, know little, if anything, about tapering and withdrawal.  There is little question in my mind that your symptoms are withdrawal symptoms caused by a too-fast taper of Prozac and Lamictal.  

 
To help you understand what you are experiencing, here is some information on withdrawal:

 

Please be careful with the Lorazepam.  If you start taking it regularly, you can become dependent within as little as two weeks.  It happened to me.  Please also be wary of the Lunesta and the Buspar, both of which will need to be tapered slowly if you start taking them regularly.  

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
It is understandable that you want to be drug-free as soon as possible.  I do want to present an option should the withdrawal become too difficult to bear.   At this time, reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can longer.  
  
As one of our moderators, apace, wrote, "over time the brain will return to homeostasis and healing will occur.  How long that will take  and what that means when taking a healing brain along with the passage of time and mixing it all up is anyone's guess.  The success stories, while they did take more time (in most cases) than any of us would like, seem to indicate that there is substantial healing and a lot of people come out "on the other side" feeling better about life and themselves than they did either before or during the use of the drugs."  
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
Many members have found the techniques in the following two links helpful in coping with withdrawal.  
 
Regarding exercise, some members find strenuous workouts helpful, while others find them too stimulating and do better with walks in nature.
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.  I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but I am glad that you found us.
 
Edited by ChessieCat
removed white space

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium 

End 2021  year 1 of Valium taper at 6mg

End 2022 year 2 of Valium taper at 2.75mg 

End 2023 year 3 of Valium taper at 1mg

Jan. 24, 2024: Hold at 1mg and shift to Imipramine taper.

Taper is 95% complete.

 

Imipramine 75 mg daily since 1986.  Jan.-Sept. 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Jan. 24, 2024: Resume Imipramine taper.  Current dose as of May 2: 6.1mg

Taper is 92% complete.  

  

Supplements: multiple, quercetin, omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg, iron, serrapeptase, nattokinase


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • ChessieCat changed the title to mama76: Looking for advice and encouragement for withdrawal symptoms
  • Administrator

Welcome, mama76.

 

A very tiny amount of lamotrigine might help. See One theory of antidepressant withdrawal syndrome

 

Lamictal (lamotrigine) to calm post-discontinuation withdrawal symptoms

 

You'd stabilize for some months, giving your nervous system a little support, then taper off by tiny amounts later.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy